Seizure is a known complication of thalassemic marrow transplantation. Infections, cyclosporine, cytotoxic agents used in conditioning regimen, electrolyte imbalance all favor to this abnormality. Herein three cases of thalassemia major who transplanted with Busulfan 15mg/kg and cyclophosphamide with 200 mg/kg and with prophylaxis of graft versus host disease cyclosporine and prednisolone we report persistent antiseizure dependent clinical courses seven years after successful transplantation, the three cases which is reported with an average age of 10 years had been transplanted with the conditioning regimen mentioned above, the first seizures of them had been started in the first three months of transplantation which was controlled with phenytoin and carbamzapin with clobium in different situations. Results: the first attacks of seizure considered as a transient side effect of cyclosporine but the persistency of the seizures present after even seven years of transplantation in a case and the anticonvulsive agents not possible to discontinue up to now, the type of seizure was grandmal in all cases. Among the specific causes of seizure in thalassemic marrow transplantation was busulfan In this setting, because of the fat solubility of this drug especially in the brain and neuronal damage it is expectable that the seizure be persisted even years after marrow transplantation. The natural courses of these three cases remind us that the dosage of busulfan in the conditioning regimen of thalassemic marrow transplantation needs to be modified and the seizure can be life threatening so long time anticonvulsant is mandatory.
Volume : 6
Issue : 4
Pages : 166
Hematology Research Center - Shiraz University of Medical Sciences-Shiraz-Iran.